Alert archive / Montana / Winter Storm Watches in 2017
Winter Storm Watch 9, NWS Missoula, MT
NWS Missoula, MT issued this winter storm watch at Oct 30, 2017, 2:22 PM MDT for Flathead County, Lake County, Sanders County, Montana. It took effect at Nov 1, 2017, 6:00 AM MDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Oct 30, 2017, 2:22 PM MDT (20:22 UTC)
- In effect from
- Nov 1, 2017, 6:00 AM MDT
- Expired
- Oct 31, 2017, 2:38 PM MDT
- In force
- Issued by
- NWS Missoula, MT
Counties Flathead County, MT, Lake County, MT, Sanders County, MT
The radar
The Missoula radar (KMSX), 98 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 8.4 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2189 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -141 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
185 WWUS45 KMSO 302022 WSWMSO URGENT - WINTER WEATHER MESSAGE National Weather Service Missoula MT 222 PM MDT Mon Oct 30 2017 MTZ002-312030- /O.NEW.KMSO.WS.A.0009.171101T1200Z-171102T0600Z/ West Glacier Region- 222 PM MDT Mon Oct 30 2017 ...WINTER STORM WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING... * WHAT...Heavy snow possible. Plan on difficult travel conditions. Total snow accumulations of 8-12 inches, with higher amounts over Marias Pass through the day on Friday. Significant reductions in visibility are possible. * WHERE...Bad Rock Canyon, Essex, Highway 83 Bigfork to Swan Lake, Marias Pass, and Polebridge. * WHEN...The heaviest snow will likely be Wednesday afternoon and evening. A second round of heavy snow is possible Thursday evening. * ADDITIONAL DETAILS...Future winter highlights this week will likely change in terms of timing as further details emerge. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch means there is potential for significant snow, sleet or ice accumulations that may impact travel. Continue to monitor the latest forecasts. $$ MTZ003-312030- /O.NEW.KMSO.WS.A.0009.171102T0000Z-171102T1200Z/ Flathead/Mission Valleys- 222 PM MDT Mon Oct 30 2017 ...WINTER STORM WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH LATE WEDNESDAY NIGHT... * WHAT...Heavy snow possible. Plan on difficult travel conditions. Total snow accumulations of 4-8 inches, with locally higher amounts possible through the day on Friday. Significant reductions in visibility are possible. * WHERE...Flathead Lake and Flathead Valley * WHEN...From Wednesday evening through late Wednesday night. A second round of heavy snow is possible Thursday evening. * ADDITIONAL DETAILS...Future winter highlights this week will likely change in terms of timing as further details emerge. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch means there is potential for significant snow, sleet or ice accumulations that may impact travel. Continue to monitor the latest forecasts. $$
1 follow-up statement
478 WWUS45 KMSO 312038 WSWMSO URGENT - WINTER WEATHER MESSAGE National Weather Service Missoula MT 238 PM MDT Tue Oct 31 2017 MTZ003-012045- /O.CAN.KMSO.WS.A.0009.171102T0000Z-171102T1200Z/ /O.NEW.KMSO.WS.A.0010.171102T1200Z-171103T1800Z/ Flathead/Mission Valleys- 238 PM MDT Tue Oct 31 2017 ...WINTER STORM WATCH IN EFFECT FROM THURSDAY MORNING THROUGH FRIDAY MORNING... * WHAT...Winter storm watch has been moved to Thursday into Friday morning for possible heavier snow. Plan on difficult travel conditions. Total snow accumulations of 4 to 6 inches, with localized amounts up to 8 inches, are possible. Colder temperatures during the evening and night will cause many roads that are slushy to freeze up and become very slick. * WHERE...Flathead Lake, Flathead Valley, Mission Valley, and Polson. * WHEN...From Thursday morning through Friday morning. * ADDITIONAL DETAILS...Significant reductions in visibility are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch means there is potential for significant snow, sleet or ice accumulations that may impact travel. Continue to monitor the latest forecasts. $$ MTZ002-012045- /O.UPG.KMSO.WS.A.0009.171101T1200Z-171102T0600Z/ /O.NEW.KMSO.WW.Y.0033.171101T0600Z-171102T0000Z/ /O.NEW.KMSO.WS.A.0010.171102T1200Z-171103T1800Z/ West Glacier Region- 238 PM MDT Tue Oct 31 2017 ...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM MDT WEDNESDAY... ...WINTER STORM WATCH IN EFFECT FROM THURSDAY MORNING THROUGH FRIDAY MORNING... * WHAT...Snow expected later tonight. Heavy snow possible Wednesday morning. Plan on difficult travel conditions. Total snow accumulations of 2 to 4 inches, with localized amounts up to 10 inches along the continental divide crest. Heavier snow is possible Thursday into Friday morning. Possible snow accumulations for this second surge is 6 to 9 inches, with localized amounts up to 15 inches. Colder east winds will also cause road surfaces to freeze up and become dangerously slick at times. * WHERE...Bad Rock Canyon, Essex, Highway 83 Bigfork to Swan Lake, Marias Pass, and Polebridge. * WHEN...For the Winter Weather Advisory, from midnight tonight to 6 PM MDT Wednesday. For the Winter Storm Watch, from Thursday morning through Friday morning. * ADDITIONAL DETAILS...Be prepared for reduced visibilities at times. Significant reductions in visibility are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. A Winter Storm Watch means there is potential for significant snow, sleet or ice accumulations that may impact travel. Continue to monitor the latest forecasts. $$ MTZ007-043-012045- /O.NEW.KMSO.WW.Y.0033.171101T0600Z-171102T0000Z/ Butte/Blackfoot Region-Potomac/Seeley Lake Region- 238 PM MDT Tue Oct 31 2017 ...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM MDT WEDNESDAY... * WHAT...Snow expected. Plan on slippery road conditions. Total snow accumulations of 2 to 5 inches, with localized amounts up to 10 inches, are expected. * WHERE...Butte, Georgetown Lake, Highway 12 Garrison to Elliston, Homestake Pass, MacDonald Pass, and Highway 83 Seeley Lake to Condon. * WHEN...From midnight tonight to 6 PM MDT Wednesday. * ADDITIONAL DETAILS...Be prepared for reduced visibilities at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. $$ MTZ001-012045- /O.NEW.KMSO.WS.A.0010.171102T1200Z-171103T1800Z/ Kootenai/Cabinet Region- 238 PM MDT Tue Oct 31 2017 ...WINTER STORM WATCH IN EFFECT FROM THURSDAY MORNING THROUGH FRIDAY MORNING... * WHAT...Heavy snow possible. Plan on difficult travel conditions. Total snow accumulations of 4 to 9 inches, with localized amounts up to 12 inches, are possible. Colder temperatures during the evening and night will cause many roads that are slushy to freeze up and become very slick. * WHERE...Highway 2 Kalispell to Libby, Highway 37 Eureka to Libby, Highway 56 Bull Lake Road, and Highway 93 Eureka to Whitefish. * WHEN...From Thursday morning through Friday morning. * ADDITIONAL DETAILS...Significant reductions in visibility are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch means there is potential for significant snow, sleet or ice accumulations that may impact travel. Continue to monitor the latest forecasts. $$
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this winter storm watch went out at Oct 30, 3:20 AM MDT, 11 hours 2 minutes earlier.
Area forecast discussion, Oct 30, 3:20 AM MDT, 11 hours 2 minutes before
Area Forecast Discussion National Weather Service Missoula MT 320 AM MDT Mon Oct 30 2017 .DISCUSSION...Dry and cool weather will dominate today and Tuesday as the region will be under a northerly flow. A few locations such as Flathead Lake will continue to see breezy northeast/east winds this morning, with winds diminishing late morning into the early afternoon hours. Trick-or-treaters should prepare for chilly temperatures on Tuesday evening, generally in the upper 30s to mid 40s. Also, the majority of the area will remain dry Tuesday evening, although a few showers are possible in Northwest Montana. The situation begins to change Wednesday, as the region undergoes a large scale pattern change. Confidence remains high in the forecast period spanning between Nov 1 and Nov 4 regarding the upcoming change to colder and snowier conditions across much of the Northern Rockies. Temperatures and snow levels will start a persistent downward spiral on Wednesday as precipitation increases across the Northern Rockies. This will bring snow down to most valleys in northwest Montana Wednesday into Thursday. The nose of this cold air intrusion still looks like it will stall somewhere around the I-90 corridor, making for a mess of precipitation types (rain, snow, or a rain/snow mix) around this particular region of western Montana and northern Idaho. South of this line, most valleys will experience all-rain. For northwest Montana, though: you will keep the cold air for the duration of this winter storm, thus causing a prolonged period (upwards of 48 to 72 hours) of at least light to moderate snow, with periods of much heavier snowfall occurring Thursday. Valley roads will become difficult for those traveling, with mountain passes (Marias, Lookout, Lolo) seeing upwards of a foot or more of storm total snowfall from Wednesday through Friday. Low visibilities will be common, along with steadily-dropping temperatures as the cold air continues to cross over the Divide from Alberta and central Montana. Needless to say, backcountry conditions will be dangerous during this period. Mountain ranges in central Idaho and west central Montana will also tick off measurable snowfall during this same stretch, with snow levels lowering from around 3500-4500 feet to valley floors Friday into Saturday. This is when these locations could see snow accumulate in valleys of west central MT and north central ID. Cold temperatures will then last well into the weekend and possibly into early next week as well. Confidence has been consistently high in forecasting the cold air to stick around, even after the precip ends late in the weekend. Plan for temperatures near or below 32 degrees F for highs, and lows into the low 20s to upper teens. && .AVIATION...Fair weather flying is expected into early Tuesday morning across the Northern Rockies. One exception will be the potential for mountain obscurations this morning along the Divide. There will also be breezy easterly winds this morning in favored areas, potentially impacting KMSO. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. &&
Nearby
Winter Storm Watches in Montana, 2017Every winter storm watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.